California, 2013

High Wind in California, December 2 to 3, 2013

December 2 to 3, 2013 · NWS VEF · 2 events in 2 counties and zones

A strong cold front brought high winds to portions of the Mojave Desert, downslope winds in the lee of the Sierra Nevada and Spring Mountains, and heavy snow to the southern Great Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong cold front brought high winds to portions of the Mojave Desert, downslope winds in the lee of the Sierra Nevada and Spring Mountains, and heavy snow to the southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 2, 9:01 PM PST, 2 hours 54 minutes earlier.

Area forecast discussion, Dec 2, 9:01 PM PST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
901 PM PST MON DEC 2 2013

.SYNOPSIS...A STRONG COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY
INTO EARLY WEDNESDAY BRINGING CHANCES FOR RAIN AND SNOW SHOWERS.
STRONG WINDS WILL DEVELOP ACROSS MUCH OF THE AREA TONIGHT  AND LAST
INTO TUESDAY NIGHT. THE COLDEST AIR OF THE SEASON SO FAR WILL REACH
CENTRAL NEVADA TUESDAY...THEN THE MOJAVE DESERT WEDNESDAY AND WILL
PERSIST THROUGH THE REST OF THE WEEK.
&&

.UPDATE...WINDS HAVE BEEN A BIT SLOW TO DEVELOP THIS EVENING...AT
LEAST AT ANY SENSORS WITHIN THE FORECAST AREA. THAT SAID...GUSTS WELL
OVER 100 MPH HAVE BEEN RECORDED IN THE WHITE MOUNTAINS IN MONO
COUNTY CALIFORNIA AT AN ELEVATION OF 14K FEET...SO ITS LIKELY THEY
JUST HAVENT SURFACED AT OUR SENSORS YET. WILL KEEP ALL PRODUCTS AS
THEY ARE. HAVE TWEAKED SKY GRIDS THROUGH 12Z TO ACCOUNT FOR THE
CURRENT SATELLITE TRENDS...OTHERWISE NO CHANGES PLANNED AT THIS
TIME.
&&

.PREV DISCUSSION...
ISSUED 316 AM PST MON DEC 2 2013

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...COLD UPPER LOW OVER
WASHINGTON STATE THIS AFTERNOON WITH ASSOCIATED COLD FRONT WORKING
SOUTH THROUGH CENTRAL OREGON AND NEARING BOISE. HIGH CLOUDS FROM THE
SOUTH AND NORTH WILL ENVELOPE THE FORECAST AREA TONIGHT AS COLD
FRONT CONTINUES SOUTH INTO NORTHERN NEVADA. MODELS HAVE DELAYED THE
TIMING OF THE COLD FRONT SLIGHTLY AS A SHORTWAVE DIGS SOUTH ACROSS
WESTERN NEVADA TUESDAY AFTERNOON. THE DELAYED COLD FRONT WILL
TRANSLATE INTO POTENTIALLY A LONGER PERIOD FOR DOWNSLOPE WINDS IN
THE LEE OF THE MOUNTAINS AS WELL AS PRE-FRONTAL WINDS ACROSS THE
MOJAVE DESERT. MADE NOT CHANGE TO OUR EXISTING WIND HEADLINES.

HEAVY SNOW ASSOCIATED WITH THE COLD FRONT WILL REACH FAR NORTHERN
LINCOLN COUNTY TUESDAY AFTERNOON AND SPREAD SOUTH INTO SOUTHERN
NEVADA AND NORTHWEST ARIZONA BY WEDNESDAY MORNING. GREATEST SNOW
ACCUMULATIONS WILL OCCUR IN THE EASTERN HALF OF LINCOLN COUNTY. WE
ARE LOOKING AT 4 TO 8 INCHES IN THE VALLEYS...WITH UP TO 12 INCHES
IN THE MOUNTAINS. PROBABLY SEE 1 TO 3 INCHES IN THE SPRING MOUNTAINS
AND NORTHERN MOHAVE COUNTY BY THE TIME SNOW COMES TO AN END
WEDNESDAY AFTERNOON. UPGRADED THE WINTER STORM WATCH TO A WINTER
STORM WARNING.

TEMPERATURES ACROSS THE NORTHERN AREAS WILL BE AROUND 15 DEGREES
COLDER TOMORROW THAN TODAY. COLD AIR WILL ENCOMPASS THE ENTIRE AREA
ON WEDNESDAY WITH THE MOJAVE DESERT 15 TO 20 DEGREES COLDER THAN
TUESDAY. FIRST FREEZING TEMPERATURES OF THE SEASON FOR THE MOJAVE
DESERT WILL LIKELY COME THURSDAY MORNING. LOW TEMPERATURES
POTENTIALLY WILL GET EVEN COLDER FRIDAY AND SATURDAY MORNING SO A
HARD FREEZE WATCH WAS ALSO ISSUED.

.LONG TERM...THURSDAY THROUGH MONDAY...ON THURSDAY MORNING THE
MODELS HAVE SOME DIFFERENCES IN THE POSITION OF THE MAIN LOW
PRESSURE SYSTEM NEAR THE CANADIAN BORDER...BUT AGREE REASONABLY WELL
ON THE SOUTHWARD EXTENDING TROUGH AXIS BEING POSITIONED OVER OUR CWA
WITH MOISTURE EXITING STAGE RIGHT. AFTER THE TROUGH AXIS
DEPARTS...OUR CWA REMAINS IN DRY NORTHWEST FLOW FOR A DAY OR SO
UNTIL THE NEXT STORM STARTS DIGGING DOWN OUT OF CANADA INTO THE
PACIFIC NORTHWEST FRIDAY. THERE ARE SUBTLE DIFFERENCES WITH THE
TRACK OF THIS WAVE AS IT SWINGS BY FRIDAY NIGHT INTO SATURDAY...BUT
THESE SEEMINGLY SMALL DIFFERENCES COULD HAVE SIGNIFICANT IMPACT ON
THE SENSIBLE WEATHER. A SLIGHTLY FARTHER EAST TRACK WOULD MEAN A
REINFORCING SHOT OF COLD AIR WITHOUT ANY MOISTURE...WHILE A SLIGHTLY
FARTHER WEST TRACK COULD MEAN A CHANCE OF LOW ELEVATION SNOW SHOWERS
AS THE STORM PASSES BY. FOR NOW LEFT SILENT POPS IN MOST AREAS WITH
SLIGHT CHANCES OVER THE HIGHER TERRAIN OF THE SOUTHERN GREAT BASIN.
BY MONDAY THERE ARE SIGNIFICANT DIFFERENCES WITH YET ANOTHER STORM
SYSTEM WHICH MAY /GFS/ OR MAY NOT /ECMWF/ BRING ANOTHER CHANCE OF
PRECIP TO THE AREA. TEMPERATURES WILL REMAIN WELL BELOW NORMAL
THROUGH THE PERIOD...WITH HARD FREEZES POSSIBLE...AND LOW ELEVATION
SNOW POSSIBLE IF AND WHEN ANY MOISTURE ARRIVES.
&&

.AVIATION...FOR MCCARRAN...GOOD CONFIDENCE IN LIGHT UPVALLEY WIND
INTO EARLY THIS EVENING. SOUTHWEST WINDS WILL BEGIN TO GRADUALLY
INCREASE TONIGHT AS A STORM SYSTEM APPROACHES THE REGION. OCCASIONAL
CLOUDS AOA 25KFT...MAINLY TO THE SOUTH. MUCH STRONGER SOUTHWEST
WINDS /GUSTS TO 30+ KTS/ ARE EXPECTED TO DEVELOP BY LATE TUESDAY
MORNING FOLLOWED BY A COLD FRONT AND A SHIFT TO COLD AND GUSTY
NORTHWEST WINDS AND A CHANCE OF PRECIPITATION BY TUESDAY
EVENING/NIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MAINLY LIGHT WINDS FAVORING TYPICAL UPVALLEY INTO EARLY
THIS EVENING. A STRONG STORM SYSTEM APPROACHING THE REGION WILL
RESULT IN STRONGER WEST WINDS WILL DEVELOPING ACROSS THE CENTRAL AND
SOUTHERN SIERRA BY THIS AFTERNOON...WITH DOWNSLOPE WINDS POSSIBLE
ALONG THE EASTERN SLOPES. MECHANICAL TURBULENCE MAY BECOME AN ISSUE
DOWNWIND OF MOUNTAIN RANGES THIS AFTERNOON INTO TUESDAY. GUSTY WINDS
WILL ALSO DEVELOP BY THIS EVENING NEAR KDAG. GUSTY WINDS /GUSTS 30+
KTS/ ARE EXPECTED TO DEVELOP AREA WIDE BY LATE TUESDAY MORNING. A
COLD FRONT IS EXPECTED TO PUSH SOUTHEAST ACROSS THE REGION TUESDAY
THROUGH EARLY WEDNESDAY MORNING...BRINGING COLD AND GUSTY NORTH
WINDS AS WELL AS CHANCES FOR PRECIPITATION WITH AND BEHIND IT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 10 AM TUESDAY TO MIDNIGHT PST TUESDAY
     NIGHT FOR NVZ019.
     HARD FREEZE WATCH FROM WEDNESDAY EVENING THROUGH SATURDAY
     MORNING FOR NVZ016-017-020>022.
     WIND ADVISORY FROM 10 AM TUESDAY TO MIDNIGHT PST TUESDAY NIGHT
     FOR NVZ016-017-020>022.
     WIND ADVISORY UNTIL MIDNIGHT PST TUESDAY NIGHT FOR NVZ014.
     WINTER STORM WARNING FROM NOON TUESDAY TO 4 AM PST WEDNESDAY FOR
     NVZ015.
AZ...HARD FREEZE WATCH FROM WEDNESDAY EVENING THROUGH SATURDAY
     MORNING FOR AZZ003-036.
     WIND ADVISORY FROM 11 AM TUESDAY TO 1 AM MST WEDNESDAY FOR
     AZZ001-003-036.
CA...HIGH WIND WARNING UNTIL 4 PM PST TUESDAY FOR CAZ519.
     HARD FREEZE WATCH FROM WEDNESDAY EVENING THROUGH SATURDAY
     MORNING FOR CAZ522>526.
     WIND ADVISORY FROM 10 AM TUESDAY TO MIDNIGHT PST TUESDAY NIGHT
     FOR CAZ524-525.
     WIND ADVISORY UNTIL MIDNIGHT PST TUESDAY NIGHT FOR CAZ520>523.
&&

UPDATE................WOLCOTT
SHORT TERM/AVIATION...PIERCE
LONG TERM.............MORGAN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Dec 2, 4:02 AM PST, 19 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
402 AM PST MON DEC 2 2013

AZZ001>003-036-CAZ519>527-NVZ014-016>022-030800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
402 AM PST MON DEC 2 2013 /502 AM MST MON DEC 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG WESTERLY DOWNSLOPE WINDS WILL DEVELOP THIS AFTERNOON ACROSS
EAST SLOPES OF THE HIGHER TERRAIN OF INYO COUNTY AND INTO THE FISH
LAKE VALLEY IN ESMERALDA COUNTY. THESE WINDS WILL CONTINUE TONIGHT.
A HIGH WIND WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STRONG DOWNSLOPE WINDS WILL CONTINUE TUESDAY ALONG EAST SLOPES
OF THE HIGHER TERRAIN OF INYO COUNTY AND INTO THE FISH LAKE VALLEY.
STRONG SOUTH TO SOUTHWEST WILL DEVELOP ACROSS THE MOJAVE DESERT
TUESDAY AND WILL CONTINUE INTO TUESDAY EVENING. VARIOUS HIGH WIND
WARNINGS AND WIND ADVISORIES ARE IN EFFECT. MEANWHILE...A COLD FRONT
WILL BRING A CHANCE OF RAIN AND SNOW SHOWERS BEGINNING ACROSS THE
NORTH TUESDAY AFTERNOON AND SPREADING OVER MUCH OF THE AREA TUESDAY
NIGHT. SHOWERS WILL END FROM WEST TO EAST ON WEDNESDAY. COOL AND DRY
CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY WITH LOW TEMPERATURES
DROPPING BELOW FREEZING IN SOME AREAS THAT HAVE NOT YET SEEN
FREEZING TEMPERATURES THIS SEASON. ANOTHER STORM SYSTEM MAY BRING A
SLIGHT CHANCE OF SHOWERS TO THE AREA MOUNTAINS OVER THE WEEKEND WITH
COOL TEMPERATURES CONTINUING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ015-030800-
LINCOLN COUNTY-
402 AM PST MON DEC 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL BRING SNOW...HEAVY AT TIMES TO MUCH OF LINCOLN
COUNTY BEGINNING IN THE NORTH BY NOON AND SPREADING ACROSS THE REST
OF THE COUNTY TUESDAY NIGHT. A WINTER STORM WATCH IS IN EFFECT. A
FEW SNOW SHOWERS MAY LINGER WEDNESDAY BUT DRY AND COOL CONDITIONS
AREA EXPECTED WEDNESDAY NIGHT THROUGH FRIDAY. ANOTHER STORM SYSTEM
MAY BRING A CHANCE OF SNOW SHOWERS TO THE AREA OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Western Mojave Desert

When
December 2, 11:55 PM PST to December 3, 11:23 AM PST
Where
Western Mojave Desert forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

The winds were measured at the Bicycle Lake/Fort Irwin ASOS (KBYS).

High Wind, Owens Valley

When
December 3, 6:42 AM PST
Where
Owens Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

This gust occurred 5 miles NW of Independence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482584, 482585.